Texas, 2012

Hail and Damaging Winds in Texas, June 12, 2012

June 12, 2012 · NWS HGX · 14 events in 4 counties and zones

A broken line of strong thunderstorms produced widespread wind damage across portions of Montgomery and Harris counties as they moved southward towards the Houston metro area. Additional thunderstorms developed late that evening across the far northwestern counties of southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A broken line of strong thunderstorms produced widespread wind damage across portions of Montgomery and Harris counties as they moved southward towards the Houston metro area. Additional thunderstorms developed late that evening across the far northwestern counties of southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 12, 11:25 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 12, 11:25 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1225 PM CDT TUE JUN 12 2012

.AVIATION...
NORTHERN TAF SITES (ROUGHLY NORTH OF I-10) HAVE THE BEST CHANCE FOR
SHRA/TSRA THIS AFTERNOON AS ACTIVITY DEVELOPS ALONG WESTERN EDGE OF
LOUISIANA MCS AND ADDITIONAL ACTIVITY DEVELOPS TO OUR NORTHWEST ALONG
AND AHEAD OF STRENGTHENING NORTH CENTRAL TEXAS MCS. NOT SURE HOW FAR
SOUTH OF I-10 EVERYTHING WILL GET LATER THIS AFTERNOON AND THIS EVENING
DUE TO A MORE CAPPED AIR MASS. FOR TONIGHT...COULD SEE MVFR CEILINGS
AND MAYBE SOME FOG DEPENDING ON WHERE TODAY'S RAINS FALL. BECOMING VFR
AREA WIDE TOMORROW MORNING WITH ANOTHER CHANCE OF SHRA/TSRA TOMORROW
AFTERNOON.  42
&&

.PREV DISCUSSION... /ISSUED 1049 AM CDT TUE JUN 12 2012/

UPDATE...
TRICKY FORECAST THIS MORNING AS MOST OF THE HIGHER RES MODELS DO
NOT APPEAR TO HAVE INITIALIZED WELL WITH THE MCS TO OUR EAST.
SURFACE WINDS SHOW A BIT OF CONVERGENCE ACROSS OUR NORTHERN
COUNTIES AND A FEW SHOWERS HAVE DEVELOPED IN THIS AREA OVER THE
LAST HOUR OR SO. HAVE INCREASED POPS ACROSS THE NORTHERN HALF OF
THE REGION THROUGH THIS EVENING AND ADDED A MENTION OF ISOLATED
SEVERE ACROSS OUR NORTHEASTERN COUNTIES THIS AFTERNOON. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      95  74  93  74  94 /  30  30  20  10  10
HOUSTON (IAH)              95  77  94  74  93 /  30  30  10  10  20
GALVESTON (GLS)            89  80  89  80  89 /  30  10  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...42
Hazardous weather outlook, Jun 12, 8:33 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
933 AM CDT TUE JUN 12 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131445-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
933 AM CDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE WEATHER ACROSS THE NORTHERN HALF OF
SOUTHEAST TEXAS TODAY...

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE NORTHERN HALF OF SOUTHEAST TEXAS. SOME OF
THESE THUNDERSTORMS COULD BE SEVERE...MAINLY ALONG AND NORTHEAST
OF A LINE FROM COLLEGE STATION TO LIBERTY. THE PRIMARY SEVERE
WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS.

THE THREAT FOR SEVERE WEATHER WILL CONTINUE INTO THE EVENING HOURS
AND POSSIBLY EXTEND FURTHER SOUTHWARD TOWARDS THE INTERSTATE 10
CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM AFTERNOON TEMPERATURES AND HIGH HUMIDITY WILL PRODUCE HEAT
INDEX VALUES ABOVE 100 DEGREES DURING THE AFTERNOON HOURS EACH DAY
THROUGH THE REST OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE
NORTHERN HALF OF SOUTHEAST TEXAS.

In the hours before

Special weather statement, Jun 12, 11:56 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1256 PM CDT TUE JUN 12 2012

TXZ179-121845-
POLK TX-
1256 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 145 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR CORRIGAN...OR 14 MILES SOUTH
OF DIBOLL...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORRIGAN AND SEVEN OAKS.

LAT...LON 3067 9473 3094 9499 3111 9481 3095 9464
      3076 9461
TIME...MOT...LOC 1752Z 335DEG 13KT 3098 9484
Special weather statement, Jun 12, 12:21 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 121 PM CDT TUE JUN 12 2012

TXZ163-164-121900-
TRINITY TX-HOUSTON TX-
121 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRINITY AND EASTERN
HOUSTON COUNTIES UNTIL 200 PM CDT...

AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF CROCKETT...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GROVETON AND KENNARD.

LAT...LON 3141 9513 3113 9487 3099 9518 3132 9531
TIME...MOT...LOC 1817Z 323DEG 15KT 3130 9517
Special weather statement, Jun 12, 12:36 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
136 PM CDT TUE JUN 12 2012

TXZ198-121915-
GRIMES TX-
136 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRIMES COUNTY UNTIL
215 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM AROUND 5 MILES NORTH OF BEDIAS... MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN
GRIMES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT
TUESDAY AFTERNOON FOR SOUTHEASTERN TEXAS.

LAT...LON 3056 9583 3061 9611 3078 9612 3083 9610
      3086 9587
TIME...MOT...LOC 1830Z 306DEG 3KT 3082 9600
Special weather statement, Jun 12, 1:02 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
202 PM CDT TUE JUN 12 2012

TXZ163-164-121945-
TRINITY TX-HOUSTON TX-
202 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY AND SOUTHEASTERN HOUSTON
COUNTIES UNTIL 245 PM CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES EAST OF CROCKETT...MOVING SOUTH AT 5
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
TRINITY AND SOUTHEASTERN HOUSTON COUNTIES.

LAT...LON 3114 9501 3100 9528 3130 9537 3134 9521
TIME...MOT...LOC 1856Z 348DEG 4KT 3127 9525
Special weather statement, Jun 12, 1:10 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 210 PM CDT TUE JUN 12 2012

TXZ178-122000-
SAN JANCINTO TX-
210 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JANCINTO COUNTY
UNTIL 300 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF COLDSPRING...OR
17 MILES WEST OF LIVINGSTON...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHEPHERD AND COLDSPRING.

LAT...LON 3037 9521 3066 9534 3073 9518 3048 9496
TIME...MOT...LOC 1908Z 342DEG 5KT 3063 9522

The radar

The Houston radar (KHGX), 110 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, San Jacinto

When
June 12, 1:42 PM CST to 1:50 PM CST
Where
San Jacinto County, 5.45 mi SW of Liberty Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
30.456, -95.224

Trees were downed along FM 1725 and FM 2025 west of Shepherd.

Thunderstorm Wind, Montgomery

When
June 12, 3:18 PM CST to 3:25 PM CST
Where
Montgomery County, 0.7 mi SSW of Conroe
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
30.311, -95.456

Trees and street signs were downed with some traffic lights damaged. Several homes were damaged by trees falling on them.

Thunderstorm Wind, Montgomery

When
June 12, 3:37 PM CST
Where
Montgomery County, 3.07 mi SSE of Egypt
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
30.182, -95.544

Trees downed in the road at the intersection of Forestgate and Woodlands Parkway.

Thunderstorm Wind, Montgomery

When
June 12, 3:40 PM CST
Where
Montgomery County, 1.64 mi SSE of The Woodlands
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.127, -95.443

Large tree limbs were downed near the intersection of Interstate 45 and Rayford/Sawdust road. Pea sized hail was also reported.

Thunderstorm Wind, Montgomery

When
June 12, 3:42 PM CST
Where
Montgomery County, 0.52 mi WNW of Lake Conroe Dam
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.352, -95.559

Trees blown down south of the Lake Conroe dam.

Thunderstorm Wind, Montgomery

When
June 12, 3:44 PM CST to 3:54 PM CST
Where
Montgomery County, 2.49 mi WSW of Shenandoah
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.160, -95.490

Numerous trees were downed in The Woodlands.

Thunderstorm Wind, Harris

When
June 12, 3:48 PM CST
Where
Harris County, 2.9 mi WNW of Spring Skyline Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
30.082, -95.476

A small tree was blown through brick wall of a residence near Spring Stuebner road west of Interstate 45.

Thunderstorm Wind, Montgomery

When
June 12, 3:48 PM CST
Where
Montgomery County, 2.49 mi WSW of Shenandoah
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.160, -95.490

A business sign was blown down onto a car.

Hail, Harris

When
June 12, 3:54 PM CST
Where
Harris County, 0.48 mi NW of Spring Skyline Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.075, -95.436

Nickel sized hail was reported at the intersection of FM 2920 and Interstate 45.

Thunderstorm Wind, Harris

When
June 12, 3:54 PM CST
Where
Harris County, 2.14 mi SW of Westfield
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
29.997, -95.425

A street sign was damaged near the intersection of Richey Road and Interstate 45.

Hail, Harris

When
June 12, 4:05 PM CST
Where
Harris County, 1.06 mi SE of (Iah)houston Intl Ar
Measured
1 in hail
Property damage
$5,000
Reported by
NWS Employee
Coordinates
29.971, -95.336

Quarter sized hail was reported at FAA Air Route Traffic Control Center located at Intercontinental Airport.

Thunderstorm Wind, Harris

When
June 12, 4:08 PM CST
Where
Harris County, 1.2 mi S of Spring Skyline Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
30.053, -95.433

Trees blown down at the intersection of Cypresswood and Interstate 45.

Thunderstorm Wind, Harris

When
June 12, 4:12 PM CST
Where
Harris County, 1.19 mi E of Westfield
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.020, -95.380

Wind gust reported at the intersection of FM 1960 and Aldine Westfield.

Thunderstorm Wind, Burleson

When
June 12, 4:45 PM CST to 4:55 PM CST
Where
Burleson County, 3.45 mi WSW of Tunis
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.524, -96.570

Numerous reports of wind damage in Burleson County. Trees and powerlines downed along FM 1362 in Caldwell and trees downed along County Road 268 near Snook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395745, 395747, 395749, 395750, 395751, 395756, 395752, 395753, 395741, 395755, 395744, 395757, 395759, 395758.